Elderly Patient Dies After Ongoing Episodes of Syncope


Emergency Medicine Expert WitnessThis case involves an elderly patient with a history of various heart conditions and impaired blood flow who suffered a syncopal episode (fainted) in her home. The patient was medicated with ondansetron en route to the Medical Center and the ED physician did not request an EKG or chest radiograph. After stabilizing, the patient was discharged home. The next day, the patient lost consciousness and collapsed. EMS intubated the patient, but she remained unresponsive. An EKG demonstrated widespread ischemia throughout her body. The patient passed away in the emergency room.

Question(s) For Expert Witness

  • 1. How often do you manage syncope in the Emergency Department?
  • 2. Do you use any risk stratifying, clinical decision-making tools during your management?

Expert Witness Response E-007867

In my 15 years of practicing Emergency Medicine, I have treated numerous patients with syncope. During every shift, I continue to manage these patients. There are multiple risk stratifying and clinical decision-making tools for the management of patients with syncope. I use the evidence-based guidelines from the American College of Emergency Physicians (ACEP) for my management of syncope patients in the Emergency Department. These guidelines are based on large prospective studies and tailored to the practice of Emergency Medicine. The primary responsibility of the emergency physician is to assess whether there is a life-threatening cause of syncope and to provide appropriate management and disposition. This is achieved by taking a detailed history, performing a careful physical exam and doing an EKG on every patient with syncope. A geriatric patient with significant co-morbidities is considered to be at high-risk for a life-threatening event. Syncope with shortness of breath is also considered high risk. Patients with high-risk factors would require admission for further evaluation and treatment.

RELATED EXPERT WITNESSES

Post Tags